[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 26, 1996

Clinical Ergotism With Lingual Ischemia Induced by Clarithromycin-Ergotamine Interaction

Author Affiliations

From the Rocky Mountain Poison Center, Denver, Colo.

Arch Intern Med. 1996;156(4):456-458. doi:10.1001/archinte.1996.00440040134015
Abstract

The macrolide class of antibiotics, including erythromycin and troleandomycin, is associated with clinically significant adverse drug interactions. This results from macrolide inhibition of cytochrome P-450 metabolism of numerous xenobiotics, resulting in elevated serum drug levels and clinical intoxication. Animal studies, however, suggest that clarithromycin, the newest approved macrolide antibiotic, has less potential for adverse drug reactions. We describe a patient who, on her fifth day of clarithromycin therapy, developed clinical ergotism (ie, hypertension, lingual ischemia, and peripheral cyanosis) several hours after administration of her usual 2-mg dose of ergotamine tartrate. To our knowledge, this is the first report of clinical ergotism precipitated by clarithromycin-ergotamine interaction and suggests that, like other macrolide antibiotics, ergot preparations should be avoided in patients who are taking clarithromycin.

(Arch Intern Med. 1996;156:456-458)

×